Glimmers of hope

Another consultant appointment on Monday, this one with Dr Cathy Williams, just because I can choose and I haven’t seen her for a while. It’s nice that we can choose who we see – a bit of patient control.

In the waiting area, I spoke to Gerry, an older man who had a stem cell transplant at the same time as me, in the room next to mine. We had a brief chat one day in hospital and I saw him once at clinic, a few weeks after leaving hospital. I almost didn’t recognise him this time though – it’s the hair… he has some now, as do I. He recognised me… I must have a distinctive look, or maybe he’s just more observant than me…?

Like me, he’s on Revlimid for maintenance and also like me, feels very tired and sleepy. In fact, it sounded like he was finding it harder than I am. He said he couldn’t walk around the block, which he had been able to do prior to taking the medication. I can walk a few miles or cycle even further okay, but my back pain starts up and I have to rest afterwards.

I mentioned the possibility of reducing the dose that Dr Jenny Byrne had talked about with me and suggested he ask about it. He seemed quite unaware of a lot of things that I know about. I suspect he doesn’t ask many questions when he sees the consultant, maybe does no research, nor speaks to other people with myeloma about symptoms, medication, treatment, etc. He knew that he had about 1% myeloma detectable, but didn’t understand that this means he is in complete remission. When he came out from seeing the Prof, he came to tell me that his dose has been reduced from 25 to 15mg. He seemed happy about it and appreciated my input.

When I went in, I was glad I’d asked to see Cathy. I think when they haven’t seen you for a while, they have to read up on what’s been happening, so perhaps they have a fresher view of how you’re progressing…?

I mentioned my tiredness, fatigue and frequent sleepiness and she confirmed that they are due to the Revlimid. I told her that although my taste hasn’t been affected, I have noticed a decreased interest in food. This too, she agreed is due to the Revlimid. I also raised the subject of my skin being very dry, but she thought that was more likely due to menopause and said that the Revlimid generally improves the skin. I find I want to blame everything on the Revlimid, but I guess I can’t. But I’m certainly not going to be thankful for it as a skin moisturiser!

When we looked at a chart of my kidney function blood results, she showed me that it has been very gradually deteriorating over the past few months. She also pointed out that my haemoglobin counts were also going down, i.e. I’m more anaemic than I was, which would also account for the fatigue. She was only slightly concerned, as both are probably also due to the Revlimid. She confirmed that the reduced dose I’m taking is appropriate for my level of kidney damage, as is the reduced dose of Zometa I receive.

However, given the above, she is inclined to further reduce the Revlimid dose, but asked me to continue with 10mg a day for this next cycle and she will probably put me on 15mg every other day for the next cycle, dependent on my next blood results. This would equate to 7.5mg a day. She also wanted to reduce the frequency of Zometa, so I will now be having that every eight weeks, instead of four. Clearly, it’s important to find a satisfactory balance between benefits (maintaining remission and keeping my bones strong) and side effects.

The light chain blood results from my previous visit were not yet on the system. These are the results that show the kappa and lambda levels, and therefore, the all-important ratio. These tests are sent away to Birmingham and usually take two weeks to return. This was now four weeks later, so she asked Sarah, the nurse specialist to chase them up.

In the meantime, I found out that I have to wait two years, not one, after menstrual bleeding stops to be accepted as post-menopausal and therefore no longer requiring a pregnancy test each month. I have had a few vague thoughts about going abroad for a few months – nothing very concrete and unlikely to happen, but nonetheless, I need to know what’s possible. Obviously doing anything like that would need to fit with my medical needs, e.g. appointments, medication, tests, etc. With this news, I realised that I can’t really go far for long if I wish to stay on the medication and the trial… at least not for the next year and a half.

So, having passed the obligatory pregnancy test satisfactorily, I was issued with another prescription for 10mg a day and left it with Sarah to take up to pharmacy, for me to collect the next day.

I left the hospital feeling a bit more optimistic than I have done for a few weeks, maybe also because the next day I would be going for my first counselling appointment at Maggies… finally!

Advertisements

About Jet Black

I began blogging because having been diagnosed with Multiple Myeloma, I wanted to share my experiences of living with an incurable cancer. Through blogging, I discovered that I enjoy writing. I have always chosen to live life for the journey, more than the destination. This is as true for the act of writing as it is for living with myeloma, so these are two things I do: I live and I write!
This entry was posted in * Myeloma and tagged , , . Bookmark the permalink.

3 Responses to Glimmers of hope

  1. Snip says:

    Positive is good 😉

    Like

  2. Mavis Nevill says:

    Thank you for your interesting post. Good to know there is still some mileage in patient power! Hope you soon feel less tired.
    Best wishes. Mavis

    Like

  3. thanks for sharing Jet, enjoyed your comments, as always. I hope you continue to improve, love Pauline x

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s